Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 424, NWS Birmingham, AL

November 27, 2003Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 27, 2003, 11:19 AM CST for Chilton County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 11:19 AM CST (17:19 UTC)
Expired
Nov 27, 2003, 11:45 AM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271719
SVRBHM
ALC021-271745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1118 AM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN ALABAMA

* UNTIL 1145 AM CST

* AT 1114 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CLANTON TO 8 MILES SOUTHWEST OF
  CLANTON...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...INGRAM AND
VERBENA.

MOTORISTS WILL ENCOUNTER STRONG WINDS...AND BLINDING RAIN. STOP AND 
FIND SHELTER UNTIL CONDITIONS IMPROVE.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3294 8667 3271 8676 3272 8669 3272 8643
          3286 8648

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 4:25 AM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Nov 27, 4:25 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 AM CST THU NOV 27 2003

.SYNOPSIS...IT WILL BE A WET THANKSGIVING  THE NEXT SYSTEM IS ON
OUR DOOR STEP.  THE RADAR IS SHOWING IT IS WET WEST OF INTERSTATE
65.  THIS SYSTEM WILL MOVE THROUGH TONIGHT AND STRONG COLD ADVECTION
WILL TAKE OVER ON FRIDAY.
&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
HEAVY RAINFALL WILL BE A POTENTIAL TODAY.  THE BEST INSTABILITY IS
SOUTH.  HAVE A MENTION OF THUNDER IN ALL ZONES.  DON/T EXPECT MUCH
IN THE WAY OF STRONG STORMS BUT THE BEST POTENTIAL WILL BE SOUTH.
THE MAIN THREAT WILL BE STRAIGHT LINE WINDS.  ONCE THIS SYSTEM
MOVES OUT IT WILL GET COLD ONCE AGAIN TOMORROW NIGHT AND SATURDAY
NIGHT.
&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
LOOKS LIKE A DRY PERIOD.  DID MAKE A FEW TWEAKS TO THE TEMPERATURES
AS IT MAY BE A BIT COOLER THAN ORIGINALLY THOUGHT.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 66 46 51 27 51 / 99 99 20 00
MONTGOMERY 69 50 53 28 53 / 80 99 30 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

80
Hazardous weather outlook, Nov 27, 7:30 AM CST, 3 hours 49 minutes before
ALZ011>015-017>050-271530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

...A TORNADO WATCH IS IN EFFECT FOR SOUTHWESTERN CENTRAL
ALABAMA THROUGH 1100 AM...

A LOW PRESSURE AND ASSOCIATED FRONTAL SYSTEM WILL BRING
SHOWERS AND SCATTERED THUNDERSTORMS TO THE FORECAST AREA
TODAY. SOME OF THESE THUNDERSTORMS COULD REACH STRONG TO
SEVERE THRESHOLDS...ESPECIALLY ACROSS SOUTHWESTERN CENTRAL
ALABAMA. A TORNADO WATCH IS IN EFFECT FOR SOUTHWESTERN
CENTRAL ALABAMA TODAY THROUGH 1100 AM. THIS INCLUDES
THE FOLLOWING COUNTIES...SUMTER...GREENE...HALE...BIBB...
PERRY...MARENGO...AND DALLAS. AFTER 1100 AM...SOME STRONG
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHERN
LOCATIONS.

HEAVY RAINFALL WILL OCCUR ACROSS MANY LOCATIONS...BUT AMOUNTS
ARE EXPECTED TO REMAIN BELOW FLASH FLOOD GUIDANCE VALUES. RAINFALL
WILL TAPER OF FROM WEST TO EAST OVERNIGHT AS THE LOW PRESSURE AND
ASSOCIATED FRONTAL SYSTEM MOVES TO THE EAST.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED TODAY ACROSS SOUTHWESTERN CENTRAL ALABAMA.
BE ALERT FOR ADDITIONAL STATEMENTS AND WARNINGS CONCERNING
THIS DEVELOPING WEATHER SITUATION.

In the hours before

Special weather statement, Nov 27, 5:24 AM CST, 5 hours 55 minutes before
ALZ030>033-039-271215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 AM CST THU NOV 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO...PERRY...SUMTER...
HALE AND GREENE COUNTIES UNTIL 615 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 524 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF DEMOPOLIS...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORKLAND...
DEMOPOLIS...GALLION...FAUNSDALE...UNIONTOWN...NEWBERN AND
GREENSBORO THROUGH 615 AM CST.

LAT...LON 3258 8805 3240 8798 3229 8748 3281 8750
Special weather statement, Nov 27, 6:43 AM CST, 4 hours 36 minutes before
ALZ035-041-271315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 AM CST THU NOV 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR AUTAUGA AND CHILTON COUNTIES
UNTIL 715 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 643 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MAPLESVILLE...MOVING NORTHEAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...
JONES...BILLINGSLEY...THORSBY...JEMISON...CLANTON...VERBENA AND
MARBURY THROUGH 715 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3277 8702 3255 8690 3261 8642 3279 8643
          3306 8658 3307 8687 3282 8688
Special weather statement, Nov 27, 7:26 AM CST, 3 hours 53 minutes before
ALZ036-271400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 AM CST THU NOV 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA COUNTY UNTIL 800 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 723 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHWEST OF ROCKFORD...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
ROCKFORD...KELLYTON AND GOODWATER THROUGH 800 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3289 8649 3277 8638 3278 8642 3276 8626
          3276 8601 3310 8600 3311 8630 3311 8650
Special weather statement, Nov 27, 8:55 AM CST, 2 hours 24 minutes before
ALZ030>034-039-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
855 AM CST THU NOV 27 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 977...

  BIBB...GREENE...HALE...PERRY...SUMTER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 977
WHICH IS IN EFFECT UNTIL 1100 AM...

  DALLAS...MARENGO...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:42 AM CSTTornado WarningBMXDallas, Marengo, Perry48 min
Nov 27, 10:26 AM CSTTornado WarningBMXDallas34 min
Nov 27, 11:03 AM CSTSevere Thunderstorm WarningBMXAutauga, Lowndes27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.